Indiana, 2011Damaging Winds in Indiana, August 13, 2011
August 13, 2011 · NWS LMK · 10 events in 4 counties and zones
Convection developed during the late afternoon hours in extreme southwestern Indiana. One storm moved east right along Interstate 64, developing into a compact, fast moving bow echo that brought widespread damaging winds of 55 to 70 mph along a corridor stretching from Crawford through Harrison, Floyd, and Clark counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed during the late afternoon hours in extreme southwestern Indiana. One storm moved east right along Interstate 64, developing into a compact, fast moving bow echo that brought widespread damaging winds of 55 to 70 mph along a corridor stretching from Crawford through Harrison, Floyd, and Clark counties. Widespread power outages were reported across Floyd and Clark Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 13, 2:02 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT SAT AUG 13 2011
.SHORT TERM (TONIGHT AND SUNDAY)...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST ILLINOIS THIS
AFTERNOON AND WILL HEAD EAST ACROSS THE WABASH RIVER INTO SOUTHERN
INDIANA. ENOUGH INSTABILITY STILL AROUND FOR SCATTERED STORMS TO POP
IN THE LMK CWFA LATE THIS AFTERNOON INTO THIS EVENING SO WILL
CONTINUE WITH SCT POPS IN THE GRIDS. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE WITH GUSTY WINDS...LOCALLY HEAVY RAIN...AND
POSSIBLY SOME SMALL HAIL THOUGH BETTER CHANCES OF SEVERE WILL BE TO
OUR NORTH WHERE INSTABILITY IS GREATER.
SURFACE FRONT STILL ON TRACK TO PASS THROUGH THIS EVENING BUT THE
UPPER TROF AXIS WILL WAIT UNTIL SUNDAY AFTERNOON. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AS A RESULT
INTO SUNDAY MORNING.
LOWS TONIGHT WILL DIP INTO THE MID AND UPPER 60S...WITH HIGHS
TOMORROW IN THE LOWER TO MIDDLE 80S.
.LONG TERM (SUNDAY NIGHT - SATURDAY)...
THE UPPER AIR PATTERN IS EXPECTED TO AMPLIFY EARLY NEXT WEEK. BY
LATE SUNDAY...500MB TROUGHING IS EXPECTED TO MOVE ONSHORE OVER THE
PACIFIC NORTHWEST. DOWNSTREAM OF A BUILDING RIDGE ACROSS THE HIGH
PLAINS...AN UNSEASONABLY DEEP TROUGH WILL SLOWLY MOVE EAST ACROSS
THE SOUTHERN APPALACHIANS. ON MONDAY...LOW PRESSURE WILL MOVE OFF
THE MID ATLANTIC COAST AHEAD OF THIS APPALACHIAN 500MB TROUGH. HIGH
PRESSURE OF CANADIAN ORIGIN WILL BUILD SOUTH ACROSS THE UPPER
MIDWEST MONDAY. BY WEDNESDAY...THIS HIGH PRESSURE IS EXPECTED TO
SLOWLY MOVE EAST OVER OHIO.
WITH NORTHERLY FLOW BOTH AT THE SURFACE AND ALOFT...VERY PLEASANT
MID-AUGUST WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY WITH LOW
DEWPOINTS AND TEMPERATURES THAT WILL SLOWLY MODERATE FROM THE LOWER
80S MONDAY TO THE UPPER 80S BY WEDNESDAY. DEWPOINTS MAY FALL INTO THE
UPPER 50S BY MONDAY. THIS WILL BRING SEVERAL COMFORTABLE NIGHTS IN A
ROW THROUGH EARLY THURSDAY. ANY RESIDUAL CLOUDINESS ASSOCIATED WITH
TROUGHING TO THE EAST WILL CLEAR BY EARLY MONDAY. MOSTLY CLEAR SKIES
ARE THEN EXPECTED THROUGH WEDNESDAY.
BOTH THE ECMWF AND THE GFS FORECAST A SOMEWHAT COMPACT 500MB LOW TO
CROSS SOUTHERN CANADA NEAR MINNESOTA LATE WEDNESDAY. ALTHOUGH THE
STRONGEST FORCING AND DYNAMICS ARE EXPECTED TO STAY NORTH ACROSS THE
GREAT LAKES...THIS FEATURE WILL BRING A SLOW MOVING FRONT TOWARDS
THE OHIO RIVER BY THURSDAY. MOISTURE RETURN WILL NOT BE TOO ROBUST
UNTIL JUST AHEAD OF THE BOUNDARY. WILL CONTINUE WITH ONGOING
FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY. AFTER THIS
FRONT PASSES...EXPECT FRIDAY AND SATURDAY TO STAY DRY WITH
SEASONABLE TEMPERATURES.
&&
.AVIATION (18Z TAF ISSUANCE)...
SCATTERED SHOWERS AND STORMS ARE STILL EXPECTED TO POP UP THIS
AFTERNOON IN THE WARM MOIST ATMOSPHERE AHEAD OF AN APPROACHING COLD
FRONT. WITH NOTHING HAPPENING IN THE AREA AND NOTHING UPSTREAM AT
FORECAST TIME WILL STICK WITH JUST A CB CLOUD TYPE RATHER THAN VCTS
FOR NOW. BEST TIME FOR CONVECTION LOOKS TO BE FROM 20Z TO 02Z.
TONIGHT SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST...ESPECIALLY
AT THE NORTHERN TAF SITES. CLOUDS AND SHOWERS WILL CONTINUE INTO
SUNDAY MORNING...WITH DRIER BUT STILL MOSTLY CLOUDY CONDITIONS
EXPECTED TOMORROW AFTERNOON. RIGHT NOW WILL KEEP CEILINGS AT THE LOW
END OF VFR...BUT HIGH END MVFR CIGS ARE POSSIBLE LATE TONIGHT INTO
EARLY SUNDAY.
WSW WINDS THIS AFTERNOON WILL BECOME LIGHT TONIGHT AND THEN TURN TO
THE WNW TOMORROW BEHIND THE DEPARTING SYSTEM.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........13
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, Aug 13, 2:29 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SAT AUG 13 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
329 PM EDT SAT AUG 13 2011 /229 PM CDT SAT AUG 13 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED STORMS WILL CROSS THE AREA THIS EVENING AHEAD OF AN
APPROACHING FRONTAL SYSTEM AND UPPER DISTURBANCE. A FEW OF THE
STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL. THE BEST CHANCE FOR STRONG STORMS WILL BE
BETWEEN 4PM AND 10 PM EDT...3PM AND 9PM CDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SUNDAY AS LOW
PRESSURE MOVES OFF TO THE NORTHEAST. LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY THROUGH EARLY
FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
13
In the hours before
Special weather statement, Aug 13, 2:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT SAT AUG 13 2011
INZ083-132030-
DUBOIS-
346 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WITH VERY FREQUENT AND DANGEROUS
LIGHTNING...HEAVY RAIN...AND 40 MPH WINDS EXPECTED TO MOVE INTO
WESTERN DUBOIS COUNTY BY 4 PM EDT...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF WINSLOW...AND MOVING EAST AT
30 MPH.
THIS STORM HAS ALMOST CONTINUOUS CLOUD TO GROUND LIGHTNING.
IN ADDITION...EXPECT HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR THAT WILL REDUCE VISIBILITIES TO LESS THAN ONE
MILE...AND STRONG GUSTY WINDS OF AROUND 40 MPH.
* THIS STORM WILL ALSO IMPACT...
JASPER...
MILLERSPORT...
IRELAND AND DUFF...
HAYSVILLE AND HUNTINGBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8707 3851 8706 3852 8703 3851 8698
3851 8696 3849 8695 3851 8694 3850 8688
3851 8685 3828 8688 3830 8708 3846 8708
TIME...MOT...LOC 1942Z 274DEG 28KT 3842 8730
JSDSpecial weather statement, Aug 13, 3:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT SAT AUG 13 2011
INZ076-083-084-132045-
CRAWFORD-DUBOIS-ORANGE-
415 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM WITH CONTINUOUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS MOVING EAST THROUGH CENTRAL DUBOIS COUNTY...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...AND MOVING EAST AT 30 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS
STORM.
* THIS STORM WILL ALSO IMPACT...
KELLERVILLE AND SAINT ANTHONY...
CELESTINE AND DUBOIS...
SCHNELLVILLE AND CRYSTAL...
ELLSWORTH AND CUZCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3852 8685 3853 8684 3853 8669 3854 8669
3854 8658 3827 8658 3826 8668 3825 8668
3825 8679 3824 8680 3824 8688
TIME...MOT...LOC 2014Z 269DEG 26KT 3840 8690
MPThunderstorm Wind, Crawford
- When
- August 13, 3:40 PM EST
- Where
- Crawford County, 0.88 mi NW of Riceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.330, -86.680
Local Emergency Management reported trees down along Indiana State Highway 64 near its intersection with Hardscrabble Road.
Thunderstorm Wind, Crawford
- When
- August 13, 3:44 PM EST
- Where
- Crawford County, 0.54 mi W of Taswell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.330, -86.580
Emergency management reported several trees down near the intersection of Indiana State Highway 64 and Patoka School Road.
Thunderstorm Wind, Crawford
- When
- August 13, 4:12 PM EST
- Where
- Crawford County, 0.69 mi S of Milltown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -86.270
Local Emergency Management reported power lines downed along Speed Road in Milltown.
Thunderstorm Wind, Harrison
- When
- August 13, 4:21 PM EST
- Where
- Harrison County, 0.88 mi SW of Corydon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -86.130
The public reported several trees down in the Corydon area.
Thunderstorm Wind, Harrison
- When
- August 13, 4:35 PM EST
- Where
- Harrison County, 0.69 mi N of Lanesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.240, -85.980
A NWS employee relayed 2 reports of estimated 60 mph wind gusts in the Lanesville Area.
Thunderstorm Wind, Floyd
- When
- August 13, 4:37 PM EST
- Where
- Floyd County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.300, -85.970
Several trees fell across Georgetown. Fallen power lines briefly closed Kepley and Cook's Mill Roads.
Thunderstorm Wind, Floyd
- When
- August 13, 4:40 PM EST
- Where
- Floyd County, 2.97 mi SW of New Albany
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.271, -85.841
Several trees fell across River Road just southwest of New Albany. One tree downed a power line which fell across the road. This road was closed for several hours.
Thunderstorm Wind, Floyd
- When
- August 13, 4:41 PM EST
- Where
- Floyd County, 1.63 mi W of New Albany
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.300, -85.830
Quite a few trees fell across roads in New Albany. Downed power lines obstructed North Tucker and Old Hill Roads.
Thunderstorm Wind, Floyd
- When
- August 13, 4:43 PM EST
- Where
- Floyd County, 3.53 mi ESE of Scottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -85.860
A trained spotter reported many small to medium sized tree limbs down near the intersection of Saint Mary's and Banet Roads.
Thunderstorm Wind, Clark
- When
- August 13, 4:53 PM EST
- Where
- Clark County, 0.69 mi N of Cementville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.360, -85.750
A 65 mph wind gust was measured by an AWOS site at the Clark County Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322025, 322026, 322027, 322028, 322030, 322260, 322032, 322261, 322029, 322031.